MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM NARROW PL 7 HL 142MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.5MM NARROW PL 7 HL 142MM; PLATE, FIXATION, BONE
Model Number 71829457
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/24/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed due to the plate used to treat patient's humeral fracture had broken.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was fractured into multiple pieces.Screws were returned with the plate as well.It cannot be determined if all of the pieces were returned.The clinical/medical evaluation concluded that no relevant supporting clinical information has been provided to assist with a clinical investigation, and the patient's current condition is unknown.Therefore based on insufficient information, a thorough clinical assessment cannot be performed at this time.Per e-mail communication ¿no broken fragments left inside the patient.¿ should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.A lab analysis concluded that based on this investigation it was concluded that the plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic stresses in excess of the material endurance limit for an extended period.These excessive cyclic stresses may be caused by any number of cons prior to full bone union dictions, including but not limited to excessive patient activity levels applications of loads in excess of the material¿s strength, or poor bone quality.No material or manufacturing deviations were observed during this investigation.The clinical/medical evaluation concluded that no relevant supporting clinical information has been provided to assist with a clinical investigation, and the patient's current condition is unknown.Therefore based on insufficient information, a thorough clinical assessment cannot be performed at this time.Per e-mail communication ¿no broken fragments left inside the patient.¿ should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.Additional information: d3.

Brand Name
4.5MM NARROW PL 7 HL 142MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key10884202
Report Number1020279-2020-06653
Device Sequence Number3006722
Product Code HRS
UDI-Device Identifier03596010527691
UDI-Public03596010527691
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K033669
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number71829457
Device Catalogue Number71829457
Device Lot Number13LT36779
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer10/13/2021
11/11/2021
Initial Report FDA Received Date11/23/2020
Supplement Report FDA Received Date10/14/2021
11/12/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/14/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age41 YR
Patient SexFemale
Patient Weight75 KG